Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS Green Bay, WI

June 23, 20104 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 23, 2010, 5:35 PM CDT for 4 counties in Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2010, 5:35 PM CDT (22:35 UTC)
Expired
Jun 23, 2010, 6:30 PM CDT
In force
55 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Forest County, WI, Langlade County, WI, Marinette County, WI, Oneida County, WI

The radar

The Green Bay radar (KGRB), 125 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:44 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 3:44 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT WED JUN 23 2010

.SHORT TERM...TONIGHT AND THURSDAY.

POTENTIAL FOR CONVECTION TONIGHT AND ITS INTENSITY ARE THE MAIN
CONCERNS IN THE SHORT TERM. SCATTERED SHOWERS AND SOME
THUNDERSTORMS DEVELOPED ACROSS NORTHERN WISCONSIN IN THE VICINITY
OF A SURFACE BOUNDARY. AT 20Z A SURFACE COLD FRONT EXTENDED
SOUTHWEST...ACROSS WESTERN WISCONSIN...FROM A LOW IN THE
MINNESOTA ARROWHEAD. A MID LEVEL SHORT WAVE WAS MOVING EASTWARD
ACROSS MN TODAY SO AT LEAST A CHANCE OF THUNDERSTORMS CONTINUES
UNTIL THE COLD FRONT AND SHORT WAVE PASS THROUGH THE CWA. SEVERE
WEATHER CANNOT BE RULED OUT WITH THESE STORMS AS SBCAPES WERE IN
EXCESS OF 1000 J/KG WITH LITTLE SBCIN AND THERE WAS SOME LOW LEVEL
SHEAR THERE. BETTER POTENTIAL FOR SEVERE WOULD BE SOUTH OF THE
FORECAST AREA WHERE SHEAR AND INSTABILITY WERE MORE IMPRESSIVE.

ONCE THE FRONT AND SHORT WAVE HAVE PASSED...PATCHY FOG IS POSSIBLE
BUT OTHERWISE NO WEATHER EXPECTED.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY.
MAIN FOCUS FOR THIS PERIOD WILL BE TWO ROUNDS OF CONVECTION BETWEEN
FRIDAY NIGHT AND SUNDAY. FOR FRIDAY...WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE FAR NORTH. FOR FRIDAY NIGHT...THE FIRST ROUND
OF CONVECTION WILL ROLL ACROSS THE FORECAST AREA...BRINGING SOME
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINS. ON SATURDAY...BELIEVE
MOST OF THE PRECIPITATION WILL HAVE EXIT NORTHEAST WISCONSIN
DURING THE MORNING. HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE DAY...BUT LATEST WRF MODEL SUGGEST THAT WE WOULD BE
CAPPED. HAVE STRUGGLED WITH POPS DURING THIS PERIOD AS I WANTED TO
GO EVEN LOWER THAN THE CURRENT FORECAST. FRONTAL BOUNDARY IS EXPECTED
TO BE PUSHED SOUTHWARD DUE TO OUTFLOW BOUNDARIES. HIGHS ON
SATURDAY ALSO TRICKY DUE TO THE STABILIZED ATMOSPHERE. THIS WAS
REFLECTED IN THE LATEST MEX GUIDANCE FROM THE GFS. HAVE TRIMMED
HIGHS DOWN A DEGREE OR TWO.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION LATER SATURDAY NIGHT INTO SUNDAY. IN THIS EVENT..THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE SOUTH.
HAVE HIGHEST RAIN CHANCES IN THIS REGION. ACROSS THE EAST... THERE
IS SOME QUESTION WHEN THE BEST CHANCES OF RAIN WOULD OCCUR EITHER
LATE SATURDAY NIGHT OR SUNDAY MORNING. HAVE BROAD BRUSHED PRECIPITATION
CHANCES FOR NOW AS LATER SHIFTS CAN FINE TUNE THE TIMING OF THESE
PRECIPITATION EVENTS. BOTH EVENTS BRING THE POTENTIAL FOR HEAVY
RAINS AND THE POTENTIAL FOR SEVERE WEATHER. ON SUNDAY...HIGH
TEMPERATURES WILL BE HIGHLY DEPENDENT ON HOW QUICKLY THE MCS
EXITS THE AREA AND HOW QUICK THE CLOUDS BREAK UP.

CANADIAN HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN NEXT WEEK...
BRINGING DRY CONDITIONS TO THE REGION AND SEASONABLE TEMPERATURES.
&&

.AVIATION...THUNDERSTORMS REMAIN POSSIBLE THROUGH 06Z...THERE IS
EVEN A SLIGHT CHANCE IN LAKESHORE COUNTIES THROUGH 12Z. SOME MVFR CEILINGS
CAN BE EXPECTED WITH SHOWERS MOVING THROUGH THE AREA AND PATCHY
FOG CAN BE EXPECTED OVERNIGHT...ESPECIALLY WHERE HEAVY RAIN FALLS.
ONCE ANY MORNING FOG BURNS OFF ON THURSDAY ONLY SCATTERED TO
BROKEN VFR TO MVFR CU LIKELY DURING THE DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/ECKBERG
Hazardous weather outlook, Jun 23, 11:52 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1152 AM CDT WED JUN 23 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1152 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING.

LARGE HAIL AND LOCAL DAMAGING WINDS ARE THE PRIMARY THREATS WITH
THESE STORMS...BUT HEAVY RAINS ARE ALSO POSSIBLE.

AN APPROACHING COLD FRONT...A SHORT WAVE TROUGH IN THE UPPER
ATMOSPHERE AND AN INCREASINGLY UNSTABLE AIRMASS WILL COMBINE TO
CONTINUE THE THREAT OF SEVERE STORMS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER THESE
STORMS MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON.

LMZ521-522-541>543-241700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1152 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREATS ARE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER THESE STORMS
MIGHT BE SEVERE.

In the hours before

Special weather statement, Jun 23, 3:49 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT WED JUN 23 2010

WIZ010-018-232145-
LINCOLN-ONEIDA-
349 PM CDT WED JUN 23 2010

...SPECIAL WEATHER STATEMENT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 25 MILES WEST OF TOMAHAWK. IT WAS MOVING
EAST AT 30 MPH. PEA SIZE HAIL...BRIEF WIND GUSTS TO 40 MPH...AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TRIPOLI BY 410 PM CDT...
  TOMAHAWK BY 435 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOWRONSKI
Special weather statement, Jun 23, 4:18 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
418 PM CDT WED JUN 23 2010

WIZ010-018-232200-
LINCOLN-ONEIDA-
418 PM CDT WED JUN 23 2010

...STRONG THUNDERSTORM HEADED ACROSS NORTHERN LINCOLN COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRIPOLI IN NORTHWESTERN LINCOLN
COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...BRIEF WIND GUSTS TO
40 MPH...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TOMAHAWK BY 435 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOWRONSKI
Special weather statement, Jun 23, 5:06 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT WED JUN 23 2010

WIZ010-011-018-019-232245-
FOREST-LANGLADE-LINCOLN-ONEIDA-
506 PM CDT WED JUN 23 2010

...STRONG THUNDERSTORMS HEADING ACROSS SOUTHERN ONEIDA...NORTHERN
LANGLADE...AND SOUTHWEST FOREST COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF CRANDON...MOVING EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL MOVE ACROSS THE JEFFRIS...ENTERPRISE...AND
PELICAN LAKE AREAS...AND BE NEAR CRANDON BY 545 PM CDT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SKOWRONSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:15 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida45 min
Jun 23, 5:52 PM CDTTornado WarningGRBForest, Langlade, Oconto23 min
Jun 23, 6:14 PM CDTTornado WarningGRBForest, Langlade, Marinette, Oconto46 min
Jun 23, 6:32 PM CDTSpecial Marine WarningGRB118 min
Jun 23, 6:50 PM CDTSevere Thunderstorm WarningGRBMarinette, Menominee, Oconto43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.